New York, 2020

Hail and Damaging Winds in New York, August 27, 2020

August 27, 2020 · NWS BGM · 33 events in 11 counties and zones

Following the passage of a warm front during the morning of the 27th, an unstable airmass was in place across Central New York. This frontal boundary then dropped back south and east as a cold front, sparking numerous severe thunderstorms during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$222,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Following the passage of a warm front during the morning of the 27th, an unstable airmass was in place across Central New York. This frontal boundary then dropped back south and east as a cold front, sparking numerous severe thunderstorms during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 27, 6:34 AM EST, 36 minutes earlier.

Area forecast discussion, Aug 27, 6:34 AM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
734 AM EDT Thu Aug 27 2020

.SYNOPSIS...
A warm front will lift through the area with showers and
occasional thunder this morning. Then, a severe weather
outbreak is probable this afternoon to early evening as a cold
front drops through the region. Additional rounds of showers and
thunderstorms are expected Friday into Saturday which may bring
heavy rain to parts of the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
410 AM Update...
**Severe Weather Outbreak Anticipated This Afternoon-Evening**

Little has changed with expectations for severe weather today.
This may be a higher end event, with potential for damaging
winds, large hail, and perhaps a few tornadoes. The Storm
Prediction Center maintains an enhanced risk for severe
thunderstorms for the vast majority of our area, though
potential will a bit lower along and north of the New York
Thruway since there will be less heating; the warm sector of the
system will not quite reach there. The biggest uncertainties
today, will be how far north the severe weather potential will
actually extend because of warm frontal placement, as well as
whether the severe storms will reach all the way through the
Wyoming Valley in PA early this evening or become more scattered
first. For most of the area, though, a severe weather outbreak
indeed appears probable.

The warm front of the incoming system, with strong west-
northwest flow aloft, as expected is carrying showers and
embedded thunder through the region. One cluster is exiting
Bradford County PA en route the Wilkes-Barre/Scranton metro and
then Poconos; frequent lightning with that but since it is
elevated, strong winds are not expected. A larger cluster can be
found crossing from Ontario into North Central NY; it will move
over the greater Syracuse-Utica metros to the I-88 corridor-
Western Catskills this morning, perhaps with locally heavy
rainfall since portions of it are training. However, the main
event will still be later today.

The warm front will hang up as the primary wave of low pressure
zips through the region by midday. This will then drop the
boundary south as a cold front this afternoon-early evening;
well-timed to harness significant energy from diurnal heating
in the low levels as well as the beginning of cooling aloft. New
storms are anticipated to start firing near the New York
Thruway just after noon, which will then strengthen while
working southward through Finger Lakes-Upper Susquehanna areas
early-mid afternoon, down to the Twin Tiers-Catskills mid-late
afternoon, and finally the rest of Northeast PA late afternoon-
early evening though with some uncertainty for how solid the
coverage will be by then.

Models have not changed much in depicting a solid 45-55 knots
of shear in the 2-6 km layer; and some directional shear as well
in the lowest 1-2 km. This along with top-heavy Convective
Available Potential Energy (CAPE) of 1500-2500 J/kg, points to
supercell storms and thus all modes of potential severe weather.
Some Add 0-1km helicity values reaching 150-250 m2/s2 and there
is potential for a few tornadoes as well. It appears probable
there will be at least some damage and/or power outages within
our area; in addition to possible isolated tornadoes, bowing
line segments as cells interact may yield microbursts/gusts of
60-70 mph or so. The top-heavy nature of the CAPE, in the hail
growth zone, and lifted indices -3 to -7, also suggests
explosive updrafts capable of large hail of 1-2 inches or
higher. Finally, any supercells could contain torrential rain
with quick street/urban flooding.

Placement and timing of the front will allow a big temperature
contrast across our area. It will be humid areawide, but highs
will range from only 70s northeast to 80s for most, and even
near 90 at lower elevations of Northeast Pennsylvania. Dewpoints
of upper 60s-near 70 will push heat index values into the upper
80s-mid 90s for the warmer locations. Tonight, cool air
advection behind the convection will dip temperatures into the
upper 50s to upper 60s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
330 am update...

Not much change this period. Friday plenty of clouds ahead of a
warm front bringing the start of rain during the afternoon into
the evening. Highs mostly upper 70s to lower 80s Friday. Still
looking at a heavy rain event Friday night into Saturday.
Remnants of Laura will move northeast into the lower Ohio Valley
Friday night then track east. This system will be captured by a
cold front associated with a surface low dropping southeast
through the Great Lakes ahead of an upper level trough. Deep
tropical moisture will be over the area with precipitable water
amounts of 1.5 to 2 inches.

Rain amounts range from around an inch to nearly 2 inches in
Oneida county. Rivers are low being the end of summer so rain
amounts would have to be higher to cause any flooding that way.
Flash flooding possible mostly Saturday afternoon with any heavy
rain. by that time the ground will be saturated. A cold front
will be moving southeast through the area possible with some
embedded thunderstorms. the rain exits Saturday evening with a
few lingering late night showers in the Finger Lakes and western
Mohawk Valley with the upper level trough. A cold northwest flow
starts Saturday night with lows in the 50s.

The severe weather threat looks reduced with the saturated
airmass and low instability. CAPE peaks at 500 and deep wind
shear is 35 to 40 kts. Clearing won't happen between the warm
front and cold front to increase surface temperatures and
instability. High temperatures 75 to 80 with dewpoints around
70. SPC put the far far southeast in a marginal chance of
severe thunderstorms Saturday. This is further to the southeast
than their outlook from yesterday which makes sense.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
330 am update...
No major changes to the long term period were
made with this forecast update. The latest data supports the
current forecast ideas.

Sunday drier air moves in but a few showers are still possible
in CNY under the upper level trough. Highs mostly only around
70. With less moisture Sunday night lows fall to 50. On Monday
the surface high is centered over the area as the upper level
pattern becomes zonal. A warming trend into Thursday with highs
around 80 and lows around 60. A slow moving system with showers
and thunderstorms starts to move in late Tuesday and exits
Wednesday but another system with more showers possible
Thursday.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
Very busy TAF period. Showers-embedded thunder and associated
restrictions are occurring this morning as well as a window of
low level wind shear as a warm front lifts through the region
with a strengthening jet not far off the surface. Then, we will
likely experience a severe weather outbreak with gusty
thunderstorms dropping south with a cold front across the
terminals this afternoon- early evening. They are expected to
form around KSYR-KRME 15Z-18Z, reaching KITH-KBGM-KELM around
20Z-23Z, and then still a decent chance of it getting to KAVP
23Z or shortly after. Hail could even occur at any terminal that
receives a direct hit from a storm core. Post-frontal
restrictions from low clouds or fog are anticipated to develop
tonight with abundant low level moisture in the wake of the
rainfall. Winds initially light and variable, will become WSW
to W 10-15 knots with some higher gusts during the daytime
except remaining variable at KRME; however, storms impacting any
terminal could cause considerably stronger winds. Winds will
then become variable tonight.

Outlook...

Friday morning...Lingering post-frontal ceiling restrictions
likely; possible fog as well.

Friday afternoon through Saturday night...Rain developing and
occasional thunderstorms expected, especially Friday night into
Saturday, with associated restrictions.

Sunday through Monday...Mainly VFR, but valley fog likely Sunday
night for at least KELM and possibly other terminals.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MDP
NEAR TERM...MDP
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...MDP
Hazardous weather outlook, Aug 27, 3:20 AM EST, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
420 AM EDT Thu Aug 27 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-280830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
420 AM EDT Thu Aug 27 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

...POTENTIAL SEVERE WEATHER OUTBREAK TODAY...

There is an enhanced risk for severe thunderstorms today. Strong to
severe thunderstorms are expected to develop, near the New York
Thruway in early afternoon and then pressing southward across the
rest of Central New York this afternoon, and into Northeast
Pennsylvania by early evening.

Damaging winds and large hail are anticipated with the strongest
storms, and a even few tornadoes will be possible in the region.
Heavy rainfall may occur in the strongest storms as well, with
localized flooding possible in streets and urban areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A system late Friday through especially Saturday, will bring another
round of rain and occasional thunderstorms. Heavy rainfall will be
possible, which could lead to localized flooding. Monitor the
forecast for updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, Aug 27, 6:47 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
747 AM EDT Thu Aug 27 2020

NYZ009-018-036-037-271245-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
747 AM EDT Thu Aug 27 2020

...STRONG THUNDERSTORM WILL AFFECT...WEST CENTRAL ONEIDA...
NORTHWESTERN MADISON AND NORTHERN ONONDAGA COUNTIES UNTIL 845 AM
EDT...

At 747 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lysander, or near Fulton, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Onondaga, Syracuse, Clay, Cicero, De Witt, Lysander, Sullivan, Van
Buren, Oneida and Lenox.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4322 7609 4320 7608 4315 7589 4324 7587
      4320 7568 4300 7566 4289 7579 4309 7650
      4311 7647 4322 7648 4323 7630 4320 7627
      4322 7626 4324 7627 4324 7626 4320 7622
      4322 7620 4327 7621
TIME...MOT...LOC 1147Z 289DEG 43KT 4324 7644

MJM

The radar

The Ft Drum radar (KTYX), 94 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
August 27, 7:10 AM EST
Where
Onondaga County, 0.86 mi NW of Camillus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.040, -76.310

Strong thunderstorm winds brought down trees and blew around lawn furniture.

Thunderstorm Wind, Onondaga

When
August 27, 7:18 AM EST
Where
Onondaga County, 1.01 mi W of Solvay
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
43.050, -76.240

Strong thunderstorm winds brought down trees.

Thunderstorm Wind, Onondaga

When
August 27, 7:30 AM EST
Where
Onondaga County, 2.07 mi S of Sentinel Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.920, -76.120

Strong thunderstorm winds brought down wires.

Thunderstorm Wind, Cortland

When
August 27, 12:26 PM EST
Where
Cortland County, 0.51 mi W of Cortland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.600, -76.180

Strong thunderstorm winds brought down trees and wires on Chestnut Street.

Thunderstorm Wind, Cortland

When
August 27, 12:37 PM EST
Where
Cortland County, 1.23 mi NE of Cheningo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.680, -75.980

Strong thunderstorm winds brought down a tree on Hickey Road and Brown Road.

Thunderstorm Wind, Delaware

When
August 27, 1:27 PM EST
Where
Delaware County, Masonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.250, -75.370

Strong thunderstorm winds brought down large tree branches.

Thunderstorm Wind, Chenango

When
August 27, 1:30 PM EST
Where
Chenango County, Brisben
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.370, -75.680

Strong thunderstorm winds brought down trees and wires on Williams Road.

Thunderstorm Wind, Seneca

When
August 27, 2:19 PM EST
Where
Seneca County, 1.23 mi SW of Seneca Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.910, -76.800

Strong thunderstorm winds brought down trees and wires on Boston Avenue.

Thunderstorm Wind, Seneca

When
August 27, 2:20 PM EST
Where
Seneca County, 1.23 mi SW of Seneca Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.910, -76.800

Strong thunderstorm winds brought down trees and wires on Lake Road.

Thunderstorm Wind, Yates

When
August 27, 3:00 PM EST
Where
Yates County, 0.69 mi N of Penn Yan Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.660, -77.050

Strong thunderstorm winds brought down a tree, blocking a road.

Thunderstorm Wind, Yates

When
August 27, 3:10 PM EST
Where
Yates County, Middlesex
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.700, -77.270

Strong thunderstorm winds brought down trees and wires.

Thunderstorm Wind, Delaware

When
August 27, 3:35 PM EST
Where
Delaware County, 2.14 mi SSE of French Woods
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.890, -75.170

Strong thunderstorm winds brought down several trees and wires and snapped a power pole.

Thunderstorm Wind, Schuyler

When
August 27, 3:40 PM EST
Where
Schuyler County, 2.76 mi N of Alpine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.360, -76.720

Strong thunderstorm winds brought down wires.

Hail, Broome

When
August 27, 3:44 PM EST
Where
Broome County, Port Crane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.170, -75.830

Thunderstorm Wind, Schuyler

When
August 27, 3:46 PM EST
Where
Schuyler County, 2.06 mi SE of Cayuta
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.260, -76.670

Strong thunderstorm winds brought down a tree on a vehicle.

Thunderstorm Wind, Broome

When
August 27, 3:57 PM EST
Where
Broome County, Maine
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.200, -76.070

Strong thunderstorm winds brought down a tree.

Thunderstorm Wind, Tioga

When
August 27, 3:59 PM EST
Where
Tioga County, Willseyville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.280, -76.380

Strong thunderstorm winds brought down trees and wires.

Thunderstorm Wind, Broome

When
August 27, 3:59 PM EST
Where
Broome County, 0.86 mi SW of Union Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.140, -76.080

Strong thunderstorm winds brought down a tree across Boswell Hill Road.

Thunderstorm Wind, Broome

When
August 27, 4:00 PM EST
Where
Broome County, 1.38 mi N of Choconut Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.170, -75.950

Strong thunderstorm winds uprooted and snapped multiple trees along Airport Road near the intersection with Upper Stella Ireland Road.

Thunderstorm Wind, Tioga

When
August 27, 4:05 PM EST
Where
Tioga County, 0.69 mi N of Owego
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.110, -76.270

Strong thunderstorm winds brought down a tree branch through a roof.

Thunderstorm Wind, Broome

When
August 27, 4:05 PM EST
Where
Broome County, Vestal
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.080, -76.050

Strong thunderstorm winds brought down trees on Fordham Road.

Thunderstorm Wind, Broome

When
August 27, 4:06 PM EST
Where
Broome County, Chenango Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.170, -75.870

Strong thunderstorm winds brought down trees.

Thunderstorm Wind, Broome

When
August 27, 4:10 PM EST
Where
Broome County, Lisle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.350, -76.000

Strong thunderstorm winds brought down trees and wires on Yorkshire Road.

Thunderstorm Wind, Broome

When
August 27, 4:10 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.100, -75.910

Strong thunderstorm winds brought down trees on Highland Avenue.

Thunderstorm Wind, Broome

When
August 27, 4:10 PM EST
Where
Broome County, 1.47 mi SSW of Binghamton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.100, -75.910

Strong thunderstorm winds brought down trees.

Thunderstorm Wind, Broome

When
August 27, 4:17 PM EST
Where
Broome County, Harpursville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
42.180, -75.620

Strong thunderstorm winds brought down multiple trees.

Thunderstorm Wind, Tompkins

When
August 27, 4:20 PM EST
Where
Tompkins County, 0.86 mi SW of Varna
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
42.440, -76.440

Thunderstorm Wind, Sullivan

When
August 27, 4:40 PM EST
Where
Sullivan County, 1.38 mi N of Kenoza Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.750, -74.970

Strong thunderstorm winds brought down trees and wires.

Thunderstorm Wind, Sullivan

When
August 27, 4:42 PM EST
Where
Sullivan County, Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.780, -74.930

Strong thunderstorm winds brought down trees and wires.

Thunderstorm Wind, Sullivan

When
August 27, 4:49 PM EST
Where
Sullivan County, 1.38 mi N of Monticello Intl Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.720, -74.820

Strong thunderstorm winds brought down trees and wires on Horseshoe Lake Road.

Thunderstorm Wind, Sullivan

When
August 27, 5:00 PM EST
Where
Sullivan County, 0.52 mi E of Monticello
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
41.650, -74.690

Strong thunderstorm winds brought down trees and wires.

Thunderstorm Wind, Sullivan

When
August 27, 5:10 PM EST
Where
Sullivan County, 0.86 mi NW of Highview
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.580, -74.480

Strong thunderstorm winds brought down numerous trees on Route 209, closing the road in both directions.

Thunderstorm Wind, Sullivan

When
August 27, 5:14 PM EST
Where
Sullivan County, 0.86 mi NE of Bloomingburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
41.560, -74.440

Strong thunderstorm winds brought down a tree on a propane tank.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916590, 916592, 916593, 916608, 916620, 916637, 916646, 916649, 916651, 916662, 916659, 916664, 916670, 916674, 916678, 916695, 916680, 916681, 916683, 916686, 916687, 916692, 916688, 916689, 916693, 916691, 916690, 916697, 916698, 916700, 916701, 916703, 916705.